Background: Tumour necrosis factor-alpha (TNF-α) is an important mediator of the molecular cascade leading to chronic inflammation. TNF-α inhibitors have proven their safety and efficacy in the treatment of inflammatory diseases.
Aim: To review the non-malignant haematological adverse events, such as thrombocytopaenia, neutropaenia, hypercoagulability, pancytopaenia and aplastic anaemia in patients receiving TNF-α inhibitors.
Methods: We reviewed the literature by searching MEDLINE and EMBASE databases as well as references of all retrieved articles for the following terms: anti-tumour necrosis factor, anti-TNF, infliximab, adalimumab, certolizumab, etanercept, haematological complications, thrombocytopaenia, neutropaenia, anaemia, bone marrow and thrombosis.
Results: Thombocytopaenia is a very rare phenomenon and was associated with no serious adverse events. However, transient neutropaenia developed in up to 16% of cases. Patients with a previous history of neutropaenia on other therapies or baseline neutrophil count <4 × 10(9) /L are at a particularly higher risk. The association between anti-TNF-α therapy and thrombosis is very nebulous due to the multitude of potential confounders. Only one case of primary eosinophilia has been reported with anti-TNF-α therapy.
Conclusion: Regular monitoring of the white blood cell count at baseline and with each infusion is recommended for patients on anti-TNF-α. Further studies to elucidate their interaction with the immune system are warranted.
© 2012 Blackwell Publishing Ltd.